Hail, St. Croix
- When
- September 2, 5:05 PM CST
- Where
- St. Croix County, 2.99 mi NE of Forest
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.159, -92.224
A broken line of thunderstorms developed Friday afternoon along a cold front that was moving southeast across west-central Wisconsin. 5 inch hail east of Deer Park, Wisconsin, in the far northeast corner of St.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A broken line of thunderstorms developed Friday afternoon along a cold front that was moving southeast across west-central Wisconsin. Ample instability and marginal wind shear allowed for one storm to produced 1.5 inch hail east of Deer Park, Wisconsin, in the far northeast corner of St. Croix County. Most of the other storms that late afternoon and early evening weren't as strong and may have produced some hail and gusty winds, but no other reports were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 2, 1:21 PM CST, 3 hours 44 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 221 PM CDT Fri Sep 2 2022 .DISCUSSION...(This evening through Friday) Issued at 221 PM CDT Fri Sep 2 2022 KEY MESSAGES: - A few storms possible this evening across southern MN and WI. - Dry and cooler this weekend, then trending warmer than normal next week. At 2 PM this afternoon, the cold front was located from Duluth southwest to New Ulm and Sioux City. Temperatures have risen into the 80s area wide, with dew points in the mid to upper 60s ahead of the front. Cloud cover continues to decrease and there are yet no signs of cu development, indicative of convective initiation. Low level wind fields suggest the strongest frontal forcing is across northern and parts of western WI, where the best chance for a storm or two will be later today. CAMs are less and less optimistic for development this far west, thus reduced PoPs to low chance at best. Noticeably cooler and drier air will build in with high pressure this weekend. Highs in the 70s are expected both days with lows in the 40s, except low 50s in the metro. A couple readings in the 30s are possible, particularly in central MN and northwest WI. High pressure will settle from the Great Lakes to New England next week. With the jet stream remaining well to the north, quiet conditions will prevail (near zero PoP through Thursday) and temperatures will trend warmer than normal in the 80s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1202 PM CDT Fri Sep 2 2022 VFR through the period. A cold front will shift winds from southwest to north later today and this evening. A few storms may develop near EAU this evening, but potential remains too low to introduce a prevailing or tempo group at the moment. KMSP...Any TS development should remain east later today, thus maintained a dry forecast with just a wind shift. /OUTLOOK FOR KMSP/ Sun...VFR. Wind E 5-10 kts. Mon...VFR. Wind SE 5-10 kts. Tue...VFR. Wind S 10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...Borghoff AVIATION...Borghoff
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 236 PM CDT Fri Sep 2 2022 MNZ063-070-077-078-084-085-092-093-WIZ014>016-023>028-031945- Washington-Dakota-Rice-Goodhue-Waseca-Steele-Faribault-Freeborn- Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- 236 PM CDT Fri Sep 2 2022 This Hazardous Weather Outlook is for portions of east central Minnesota...south central Minnesota...southeast Minnesota... northwest Wisconsin and west central Wisconsin. .DAY ONE...Tonight. A few thunderstorms may develop this evening. Large hail and damaging winds are possible with any storm that develops. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed. MNZ041>045-047>062-064>069-073>076-082-083-091-031945- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Yellow Medicine- Renville-McLeod-Sibley-Carver-Scott-Redwood-Brown-Nicollet- Le Sueur-Watonwan-Blue Earth-Martin- 236 PM CDT Fri Sep 2 2022 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southwest Minnesota and west central Minnesota. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. Borghoff
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
539 PM CDT Fri Sep 2 2022
WIZ014>016-023-025-027-022345-
Chippewa WI-Polk WI-Barron WI-St. Croix WI-Dunn WI-Rusk WI-
539 PM CDT Fri Sep 2 2022
...Strong thunderstorms will impact portions of Rusk, northern Dunn,
central and eastern St. Croix, northwestern Chippewa, southern and
eastern Barron and southeastern Polk Counties through 645 PM CDT...
At 537 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Birchwood to 7 miles east of
New Richmond. Movement was east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rice Lake, Ladysmith, Hudson, New Richmond, Barron, Chetek, Baldwin,
Hammond, Cameron, Roberts, Woodville and Glenwood City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4533 9116 4506 9168 4494 9231 4494 9275
4498 9277 4564 9149 4564 9078
TIME...MOT...LOC 2237Z 262DEG 22KT 4565 9141 4511 9239
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TDKThe Minneapolis radar (KMPX), 111 km away, was scanning. The volume nearest the first event began at 23:04 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, September 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044201.